Thunderstorm Wind, Sussex
- When
- August 24, 4:00 PM EST
- Where
- Sussex County, Millsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.583, -75.300
A severe thunderstorm tore down large tree limbs and signs in Millsboro.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm tore down large tree limbs and signs in Millsboro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 24, 3:06 PM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 406 PM EDT THU AUG 24 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... FORECAST THE NEXT FEW DAYS AFTER TONIGHT LOOKING A LITTLE TRICKY. THERE WERE SOME SHOWERS AND A FEW THUNDERSTORMS DEVELOPING AND PROGRESSING THROUGH CENTRAL AND EASTERN PENNSYLVANIA LATE THIS AFTERNOON. THESE WILL CONTINUE TO MOVE EASTWARD INTO OUR CWA LATER THIS AFTERNOON/THIS EVENING AND THEY SHOULD DIMINISH OVERNIGHT AS THEY MOVE TOWARD THE COAST. AS STATED EARLIER, AFTER THESE SHOWERS, FORECAST GETS TRICKY TO NAIL DOWN. ALL GUIDANCE MODELS ARE KEEPING THE FRONTAL BOUNDARY BASICALLY RIGHT ACROSS OUR AREA WITH SOME NORTH AND SOUTHWARD WOBBLING AT TIMES. AS OF NOW, IT DOES LOOK LIKE THE FRONT WILL REMAIN CONFINED TO TO THE NORTHERN HALF OF THE CWA FOR THE MAJORITY OF THE FORECAST. WITH A NUMBER OF WEAK MID/UPPER LEVEL IMPULSES TRAVERSING ACROSS THE AREA, SOME SHOWERS AND THUNDERSTORMS COULD BE SPARKED OFF IN THE VICINITY OF THE FRONT. AT THIS TIME NOTHING IS EXPECTED TO BE VERY SIGNIFICANT, BUT WITH ANY THUNDERSTORMS, DANGEROUS LIGHTNING CAN BE EXPECTED AS WELL AS GUSTY WINDS. SO FOR NOW, THE FORECAST HAS A 30 POP CHANCE FOR THE NORTHERN HALF OF THE CWA, BASICALLY I-95 NORTH AND WESTWARD, AND A 20 POP SLIGHT CHANCE ELSEWHERE, AND THIS LASTS THROUGH SUNDAY. BY SUNDAY, THE WARM FRONT BEGINS TO LIFT NORTHWARD AHEAD OF AN AREA OF LOW PRESSURE AND ANOTHER SLOW MOVING COLD FRONT. MAX TEMPS SHOULD REMAIN NEAR OR SLIGHTLY ABOVE AVERAGE, AND OVERNIGHT CLOUD COVER WILL PREVENT OVERNIGHT TEMPERATURES DROPPING TOO MUCH, SO THEY SHOULD STAY ABOVE AVERAGE AS WELL. && .LONG TERM /MONDAY THROUGH THURSDAY/... THE NEXT COLD FRONT IS CURRENTLY FORECASTED TO BE ANOTHER SLOW MOVER, FINALLY MAKING ITS WAY OFF THE COAST BY TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. THEREFORE WE WILL HAVE A CHANCE OF RAIN THROUGH TUESDAY NIGHT, AND FINALLY CLEARING BY WEDNESDAY INTO THURSDAY. MAX TEMPS SHOULD REMAIN NEAR OR SLIGHTLY ABOVE AVERAGE, AND OVERNIGHT CLOUD COVER WILL PREVENT OVERNIGHT TEMPERATURES DROPPING TOO MUCH, SO THEY SHOULD STAY ABOVE AVERAGE AS WELL UNTIL THE END OF THE FORECAST PERIOD WHEN THERE MAY BE SOME RADIATIONAL COOLING TO ALLOW OVERNIGHT TEMPS TO RETURN TO NORMAL. && .AVIATION... THERE ARE A NUMBER OF VARIABLES TO DEAL WITH THE NEXT 24 HOURS. ONE BEING THE QUASI-STATIONARY FRONT AND ITS ASSOCIATED WIND SHIFT. WELL ALSO HAVE TO DEAL WITH SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING AND THEN POSSIBLE VISIBILITY RESTRICTIONS. ALL TERMINALS HAVE STARTED OFF VFR AND WILL ALSO FINISH VFR. IN BETWEEN WELL CARRY MVFR FOR A TIME IN PRECIPITATION AND FOG. IFR IS NOT OUT OF THE QUESTION. WE PREFERRED TO STICK CLOSE TO THE GFS STAT GUIDANCE FOR BOTH WIND SPEED AND DIRECTION (AS DOES HPC). ANY FOG WILL BE QUITE VARIABLE AND HIGHLY DEPENDENT UPON WHERE THE PRECIPITATION FALLS. && .MARINE... WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SCA CRITERIA THROUGH THE FORECAST PERIOD. ALTHOUGH TRANQUIL CONDITIONS ARE FORECAST TO EXIST, THERE ARE TWO THINGS TO MENTION. ONE, THERE WILL BE A DRIFTING WIND SHIFT THE NEXT COUPLE OF DAYS ACROSS THE NEARSHORE WATERS AS A QUASI-STATIONARY FRONT SHUFFLES AROUND. SECOND, LATE IN THE PERIOD WELL SEE A COLD FRONT AFFECT AREA WATERS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT TERM/LONG TERM...ROBERTSON AVIATION/MARINE...KRUZDLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 403 AM EDT THU AUG 24 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-250815- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 403 AM EDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS PLACED ALL OF EASTERN PENNSYLVANIA, NEW JERSEY, EASTERN MARYLAND AND DELAWARE IN A SLIGHT RISK FOR SEVERE WEATHER FOR TODAY. THE PRIMARY THREAT WITH ANY THUNDERSTORM WOULD BE DAMAGING WIND GUSTS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR UPDATED STATEMENTS, WATCHES OR WARNINGS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. PO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1223 PM EDT THU AUG 24 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-021>025-250000- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL... MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY... ATLANTIC CITY 1223 PM EDT THU AUG 24 2006 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER IS CONTINUING THE SLIGHT RISK FOR SEVERE WEATHER FOR LATER TODAY INTO TONIGHT FOR PORTIONS OF SOUTHERN NEW JERSEY, DELAWARE, AND NORTHEAST MARYLAND. A WARM FRONT ACROSS THE AREA WILL BRING WARM AND HUMID AIR INTO THE REGION TODAY. AN UPPER AIR DISTURBANCE WILL TRIGGER THUNDERSTORMS THIS AFTERNOON TO OUR WEST. THESE THUNDERSTORMS WILL ADVANCE ACROSS EASTERN MARYLAND, DELAWARE AND SOUTHERN NEW JERSEY LATER THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WITH ANY THUNDERSTORM WILL BE DAMAGING WIND GUSTS, BUT LOCALLY HEAVY RAIN, HAIL, AND DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR UPDATED STATEMENTS, WATCHES OR WARNINGS. REMEMBER, IF THREATENING WEATHER APPROACHES, GO INDOORS AT ONCE. NJZ001-007>010-012>015-019-020-026-027-PAZ054-055-060>062-067>071- 250000- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-NORTHWESTERN BURLINGTON- OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS- LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK... TRENTON...MOORESTOWN...MOUNT HOLLY...JACKSON... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON... WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA 1223 PM EDT THU AUG 24 2006 ...ISOLATED STRONG THUNDERSTORMS POSSIBLE LATER TODAY INTO TONIGHT... THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS TAKEN PENNSYLVANIA AND PORTIONS OF CENTRAL AND NORTHERN NEW JERSEY OUT OF THE SLIGHT RISK FOR SEVERE WEATHER LATER TODAY INTO TONIGHT. WHILE SHOWERS AND ISOLATED THUNDERSTORMS ARE STILL EXPECTED LATER TODAY INTO TONIGHT, THE THREAT OF SEVERE WEATHER HAS DIMINISHED. SOME GUSTY WINDS MAY STILL ACCOMPANY THE THUNDERSTORMS, ALONG WITH LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. RPW
The Dover AFB radar (KDOX), 30 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529432.